Ototoxic impact of cisplatin in pediatric oncology patients

Laryngoscope. 1999 Nov;109(11):1806-14. doi: 10.1097/00005537-199911000-00016.

Abstract

Objective: To describe hearing changes in a group of 28 children (age range, 8-180 mo) undergoing protocol-based cisplatin therapy.

Methods: Conventional, play audiometry, visual reinforcement audiometry (VRA), immittance audiometry, transient click evoked otoacoustic emissions (OAEs), and auditory brainstem response (ABR) evoked potentials were used to assess peripheral sensitivity and for threshold determination.

Results: Bilateral symmetrical high-frequency sensorineural hearing loss was noted in 9 of the 28 children (26%). Hearing loss was evident as early as 1 month after chemotherapy and as late as 50 months and was not dependent on individual or cumulative dosage of cisplatin.

Conclusions: 1) Presence of sensorineural hearing loss was independent of individual and/or cumulative dosage of cisplatin; 2) audiologic assessment should be incorporated into a child's periodic medical evaluations after chemotherapy treatment, as onset of sensorineural hearing loss cannot be predicted; 3) personal hearing aids may be indicated for those children with hearing loss affecting the low- to mid-frequencies; a personal assistive listening device (frequency modulated system) may be more appropriate for losses above 3000 Hz; and 4) evaluation and intervention by a speech-language pathologist may be indicated to address possible articulation or language development problems consequent to hearing loss.

MeSH terms

  • Adolescent
  • Antineoplastic Agents / adverse effects*
  • Child
  • Child, Preschool
  • Cisplatin / adverse effects*
  • Deafness / chemically induced*
  • Evoked Potentials, Auditory, Brain Stem
  • Female
  • Hearing / drug effects*
  • Hearing Loss, Sensorineural / chemically induced
  • Humans
  • Infant
  • Male
  • Otoacoustic Emissions, Spontaneous

Substances

  • Antineoplastic Agents
  • Cisplatin